A new study suggests that women taking oral contraceptives have 130% higher rate of depression than women who use other methods of contraception, with teenage girls having the highest risk.
Depression occurs shortly after starting the pill, researchers said. The study was large; it included 264,000 women. Researchers blamed hormonal changes due to puberty for the teens’ problems.
“This new study, published in Epidemiology and Psychiatric Sciences, adds to previous research that found a link between oral contraceptive use and depression,” according to the New York Post.
“The powerful influence of contraceptive pills on teenagers can be ascribed to the hormonal changes caused by puberty,” Therese Johansson, of the Department of Immunology, Genetics, and Pathology at Uppsala University in Sweden, said in a news release.
A 2016 report in JAMA Psychiatry revealed that the use of hormonal contraceptives was often linked to a subsequent use of prescription antidepressants or a diagnosis of depression.
And in 2019, another study found that 16-year-old girls taking oral contraceptives reported more crying, sleep irregularities, and eating problems than teenage girls of the same age who didn’t use oral contraceptives.
But teenage users of contraceptive pills still had an increased rate of depression even after they stopped using the pill. That effect was not seen in adult users of the pill.
Despite these risks, the study authors noted that most women use hormonal contraceptives with few, adverse side effects.